MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 36 MM L/+8; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 36 MM L/+8; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71343608
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Medical device site infection (4845)
Date of Event 08/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that 2 weeks after having a first revision surgery of the left hip, on (b)(6) 2017, the patient experienced a periprosthetic infection and needed a second revision surgery on (b)(6) 2017.During the revision, a washout was performed along with exchange of the head/liner and cup.The current state of health of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the left knee/thigh wound infection is likely the clinical root cause of the left hip infection and subsequent revision.It cannot be concluded the left hip infection was related to the implant.The patient impact was the two revisions and the postoperative convalescence period.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that infection, both early, post-operative superficial and early, post-operative deep wound infection and late periprosthetic infection has been identified in potential complications associated with total hip arthroplasty surgery, primary or revision section.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.A review of the sterilization records revealed the batch was sterilized within normal parameters.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of sterility during procedure, post-operative healing issue, injury, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the left knee/thigh wound infection cannot be ruled out as a possible contributing factor to the left hip infection and subsequent revision.It cannot be concluded the left hip infection was related to the implant.The patient impact was the revision and the postoperative convalescence period.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that infection, both early, post-operative superficial and early, post-operative deep wound infection and late periprosthetic infection has been identified in potential complications associated with total hip arthroplasty surgery, primary or revision section.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.A review of the sterilization records revealed the batch was sterilized within normal parameters.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of sterility during procedure, post-operative healing issue, injury, patient condition and/or medical history.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
OXINIUM FEM HD 12/14 36 MM L/+8
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19399050
Report Number1020279-2024-01009
Device Sequence Number15147732
Product Code JDI
UDI-Device Identifier03596010477293
UDI-Public03596010477293
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K022958
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date10/23/2023
Device Catalogue Number71343608
Device Lot Number13KM18995
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2024
Supplement Date Received by Manufacturer06/13/2024
08/08/2024
Initial Report FDA Received Date05/26/2024
Supplement Report FDA Received Date06/14/2024
08/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/25/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexFemale